Thunderstorm Wind, Montgomery
- When
- June 23, 6:40 PM EST
- Where
- Montgomery County, Elliston
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $600
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.217, -80.233
Thunderstorm winds downed several 12 to 15 inch tree limbs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds downed several 12 to 15 inch tree limbs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 23, 2:20 PM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 320 PM EDT FRI JUN 23 2006 .SHORT TERM /TONIGHT/... 5H TROF AND ASSOCIATED COLD FRONT WILL CONTINUE DROPPING SE TOWARD THE AREA. THE COMBO OF HIGH PWATS/STRONG INSTAB AND CONVERGENCE ALONG PREFRONTAL TROF/OUTFLOW BOUNDARIES WILL RESULT SCATTERED CONVECTION. SOME OF THE STORMS THIS AFTERNOON AND TONIGHT COULD BE STRONG TO SEVERE. THE GREATEST THREAT WILL BE LOCALLY HEAVY RAINS...GUSTY WINDS AND HAIL. AFTER SUNSET THE COVERAGE OF CONVECTION WILL DECREASE AND SOME CLEARING MAY RESULT IN PATCHY FOG OVERNIGHT. && .LONG TERM /SATURDAY THROUGH FRIDAY/... WILL ISSUE AN ESF TO HIGHLIGHT THE POSSIBILITY FOR HEAVY RAINS AND FLOODING. THE POTENTIAL FOR HEAVY RAIN/FLOODING WILL INCREASE OVER THE WEEKEND AS FRONTAL BOUNDARY STALLS OVER THE MOUNTAINS AND DEEPENING SE FLOW DEVELOPS BY SUNDAY. TROPICAL TYPE PWATS COMBO WITH HEATING/WEAK UPSLOPE SUGGESTS SOME TRAINING OF HEAVIER SHRA/TSRA ESPCLY SUNDAY WHEN ONSHORE TRAJECTORY BECOMES BETTER ESTABLISHED. FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH WAS A BLEND OF THE 00Z GFS/ECMWF/NCEP MEAN. UNSETTLED WEATHER WILL CONTINUE INTO EARLY NEXT WEEK. && .AVIATION... MORNING STORMS FROM THE NEW RIVER AND GREENBRIER VALLEYS AND ALLEGHANY HIGHLANDS HELPED BRING DOWN SOME INSTABILITIES IN THIS AREA FOR THIS AFTERNOON. HOWEVER...HEATING AND LEFT-OVER OUT FLOW BOUNDARIES WILL SPARK AFTERNOON CONVECTION. INSTABILITIES HIGHEST ALONG THE NC/VA BORDER WITH HIGHEST FOCUS ALONG THE FOOTHILLS AND INTO THE PIEDMONT. WAVES TRACKING ALONG FRONTAL BOUNDARY IN THE OHIO VALLEY WILL ALSO PROVIDE ENERGY TO IGNITE THESE STORMS. DAMAGING WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY ANY ONE OF THESE STORMS. AFTER SUNSET...A BRIEF BREAK TO SOME AREAS FROM THE THUNDERSTORMS...MAINLY MOUNTAIN SITES. VFR CONDITIONS...OUTSIDE OF THE THUNDERSTORMS. AFTER MIDNIGHT...ANOTHER WAVE ALONG THE FRONT TO BRING CONVECTION BACK INTO THE REGION. SOME EVENING CLEARING AND SATURATED GROUND WILL AID IN PATCHY FOG DEVELOPING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && KK/RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 357 PM EDT FRI JUN 23 2006 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047- WVZ042>045-242000- ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-CAMPBELL- APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER- 357 PM EDT FRI JUN 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS THE REGION. SOME OF THE STORMS COULD BE STRONG TO SEVERE AND CONTAIN LOCALLY HEAVY RAINS...DAMAGING WINDS OR HAIL INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY INTO EARLY NEXT WEEK. LOCALLY HEAVY RAIN OVER ALREADY WET GROUND FROM EARLIER THUNDERSTORMS MAY PRODUCE FLOODING CONDITIONS ALONG AREA CREEKS AND STREAMS...POSSIBLY EVEN MAIN STEM RIVERS. PRESENT INDICATIONS ARE THAT SOME AREAS MAY RECEIVE 2 TO 4 INCHES OF RAINFALL FROM SATURDAY NIGHT INTO EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OR TONIGHT. NCZ004>006-020-VAZ043-044-058-059-242000- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX- CHARLOTTE- 357 PM EDT FRI JUN 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT THIS EVENING AND TONIGHT. SOME OF THE STORMS HAVE THE POTENTIAL TO BE LOCALLY STRONG TO SEVERE WITH HEAVY RAINS...DAMAGING WINDS OR HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST SATURDAY INTO EARLY NEXT WEEK. HEAVY RAINFALL ASSOCIATED WITH THE STRONGER...SLOW MOVING STORMS COULD PRODUCE FLOODING CONDITIONS ALONG AREA CREEKS AND STREAMS...POSSIBLY EVEN MAIN STEM RIVERS. PRESENT INDICATIONS ARE THAT SOME AREAS MAY RECEIVE 1 TO 3 INCHES OF RAINFALL FROM LATE SATURDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 140 PM EDT FRI JUN 23 2006 NCZ018-231830- WATAUGA NC- 140 PM EDT FRI JUN 23 2006 ...STRONG THUNDERSTORMS MOVING THROUGH WATAUGA COUNTY... AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAINS AND GUSTY WINDS...5 MILES SOUTHWEST OF BOONE...OR ABOUT OVER FOSCOE...MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR...LOVILL...SUGAR GROVE AT 150 PM EDT...BOONE...AT 155 PM EDT...SILVERSTONE AT 205 PM EDT...SANDS...RUTHERWOOD AT 215 PM EDT...MEAT CAMP AT 220 PM EDT...DEEP GAP AT 230 PM EDT... EXPECT RAINFALL AMOUNTS OF OVER ONE INCH PER HOUR AS WELL AS WIND GUSTS TO 45 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG 2 W BOONES MILL 37.12N 79.99W
06/23/2006 FRANKLIN VA LAW ENFORCEMENT
TREES DOWN NEAR CAHAS MOUNTAIN
0632 PM TSTM WND DMG 5 SW BURNT CHIMNEY 37.05N 79.90W
06/23/2006 FRANKLIN VA LAW ENFORCEMENT
TREES DOWN BETWEEN BURNT CHIMNEY AND ROCKY MOUNT
&&
DSLEIGHTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL BASSETT 36.77N 79.98W
06/23/2006 M0.75 INCH HENRY VA LAW ENFORCEMENT
0655 PM HAIL SANVILLE 36.72N 80.07W
06/23/2006 M1.00 INCH HENRY VA COUNTY OFFICIAL
0700 PM HAIL COLLINSVILLE 36.72N 79.91W
06/23/2006 M1.25 INCH HENRY VA STORM CHASER
HAIL COVERS GROUND
&&
DOCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 740 PM EDT FRI JUN 23 2006 VAZ022-240045- ROANOKE- 740 PM EDT FRI JUN 23 2006 SLOW MOVING THUNDERSTORMS WITH VERY HEAVY DOWNPOURS WILL BE APPROACHING THE CITIES OF SALEM AND ROANOKE BY 7:45 PM. THESE STORMS ARE PRODUCING VERY HEAVY RAINFALL. IN ADDITION TO THE DOWNPOURS...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STORMS THROUGH THE ROANOKE VALLEY THIS EVENING. MOTORISTS SHOULD BEWARE OF FLOODED ROADWAYS. DOC
The Roanoke radar (KFCX), 22 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516268.